FDA warns of musculoskeletal pain with bisphosphonates

January 9, 2008

FDA issues warning for bisphosphonates.

Incapacitating bone, joint, and/or muscle pain may follow bisphosphonate use, according to a new FDA warning. Healthcare professionals and patients should be aware of the possibility of severe musculoskeletal pain that can occur within days, months, or years after starting bisphosphonate therapy. The risk factors for developing the pain are unknown and the pain may completely subside following discontinuation of the drug or resolve more slowly. According to the agency, this severe musculoskeletal pain is in contrast to the acute phase response characterized by fever, chills, bone pain, myalgias, and arthralgias that sometimes accompanies initial administration of intravenous bisphosphonates and may occur with initial exposure to once-weekly or once-monthly doses of oral bisphosphonates. Healthcare professionals are encouraged to consider whether a bisphosphonate might be responsible for musculoskeletal pain in patients who present with these symptoms and consider temporary or permanent discontinuation of the drug.

To see more Daily News articles, click here.

To go to the Drug Topics homepage, click here.